Texas, 2009

Flash Flood and Damaging Wind in Texas, September 19, 2009

September 19, 2009 · NWS EPZ · 2 events in 1 county or zone

A cool pocket of air associated with a weak trough aloft moved over an area of low level convergence. Low level moisture was abundant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cool pocket of air associated with a weak trough aloft moved over an area of low level convergence. Low level moisture was abundant. Thunderstorms which formed in this environment produced flash flooding in the El Paso area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 19, 1:47 PM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Sep 19, 1:47 PM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
247 PM MDT SAT SEP 19 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE THROUGH REGION THIS AFTERNOON
AND TONIGHT WITH SCATTERED MOUNTAIN AND ISOLATED LOWLAND
THUNDERSTORMS POSSIBLE. A DRIER NORTHWEST FLOW WILL MOVE INTO THE
AREA ON SUNDAY AND MONDAY WITH TEMPERATURES NEAR SEASONAL NORMALS.
A STRONG COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT WITH MUCH
COOLER TEMPERATURES EXPECTED FOR TUESDAY. AN UPPER LEVEL LOW WILL
DRIFT OVER THE MIDDLE OF THE NATION FOR MUCH OF NEXT WEEK...
KEEPING THE REGION UNDER A NORTHERLY FLOW. THE LOCAL AREA WILL
REMAIN GENERALLY DRY THROUGH THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
THE SHORT TERM FORECAST REMAINS ON TRACK AS AN UPPER LEVEL TROUGH
MOVES THROUGH THE STATE THIS AFTERNOON AND TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED UNDER THE TROUGH AND
SHOULD CONTINUE THROUGH THE EVENING. SOME OF THE STORMS WILL
PRODUCE PERIODS OF SMALL AND HEAVY RAINFALL BUT ACCUMULATIONS WILL
GENERALLY BE SPOTTY. STORMS SHOULD TAPER OFF AND END AROUND
MIDNIGHT AS THE TROUGH SHIFTS MORE EAST OF THE AREA. SUNDAY SHOULD
BE GENERALLY DRY AS THE TROUGH AND THE BULK OF THE MOISTURE
FURTHER EAST OF THE REGION. A FEW ISOLATED STORMS MAY BE POSSIBLE
OVER THE HIGHER TERRAIN BUT MOST OF THE FORECAST AREA WILL REMAIN
DRY.

MONDAY WILL SEE DRY CONDITIONS AND NEAR NORMAL TEMPERATURES AS THE
NORTHWESTERLY FLOW ALOFT CONTINUES. FURTHER NORTH THE MODELS
PROJECT A LARGE UPPER LOW TO DROP SOUTH INTO THE PLAINS STATES.
ASSOCIATED WITH THIS LOW IS A VERY STRONG SURFACE COLD FRONT THAT
WILL MOVE INTO THE AREA MONDAY NIGHT. THIS FRONT SHOULD BRING
STRONG NORTHERLY TO NORTHEASTERLY WINDS TO THE REGION MONDAY NIGHT
AND TUESDAY. SIGNIFICANT COOLING WILL OCCUR BEHIND THE FRONT WITH
DAYTIME HIGH TEMPERATURES NEAR 70 FOR THE DESERT LOWLANDS. UPSLOPE
FLOW ALONG THE EASTERN FLANKS OF THE SACRAMENTO MOUNTAINS MAY
RESULT IN LIGHT RAIN AND LOW CLOUDS.

FOR THE LATTER PART OF TUESDAY AND THE REMAINDER OF THE WEEK THE
FORECAST IS MUCH MORE UNCERTAIN. PREVIOUS MODEL RUNS HAVE KEPT THE
LARGE LOW OVER THE PLAINS STATES WITH THE LOCAL AREA UNDER A DRY
AND STABLE NORTHERLY FLOW. RECENT RUNS OF THE GFS MODEL HAVE BEEN
THE OUTLIER IN BRINGING THE LOW TO THE FOUR CORNERS REGION LATE
TUESDAY. THE POSITION OF THIS LOW MAY HAVE A BIG AFFECT ON THE
LOCAL WEATHER PATTERN WITH POSSIBLE RAIN. I HAVE NOTED THAT THE
MOST RECENT RUNS OF THE NAM AND ECMWF ARE DRIFTING CLOSER TO THE
GFS SOLUTION BUT STILL HAVE NOT STRAYED TOO FAR FROM THEIR
PREVIOUS RUNS. AT THIS TIME WILL CONTINUE TO OPT FOR A DRIER
FORECAST PATTERN FOR THE REMAINDER OF NEXT WEEK WITH THE LOW
REMAINING NORTH AND EAST OF THE FORECAST AREA. HOPEFULLY...LATER
MODEL RUNS WILL BEGIN TO CONVERGE AROUND A STABLE SOLUTION.

&&

.AVIATION...VALID..20/00Z-21/00Z...
UPPER LEVEL TROUGHING PERSISTS OVER THE REGION...WITH AN EMBEDDED
SHORTWAVE TROUGH NOW EVIDENT ON WATER VAPOR IMAGERY OVER
EAST-CENTRAL ARIZONA AND WEST-CENTRAL NEW MEXICO.  AS THIS TROUGH
SWINGS THROUGH...SCATTERED TSRA OVER THE GILA THIS AFTERNOON WILL
SPREAD INTO THE LOWLANDS.  DIFFICULT TO PINPOINT WHERE A TEMPO GROUP
MAY BE NECESSARY...BUT THE GREATEST RISK APPEARS TO BE FARTHER
WEST... SAY AT KDMN/KTCS.  WILL LIKELY SEE MORE OF A DIURNAL TREND
TO CONVECTION THIS EVENING COMPARED TO THE PAST FEW NIGHTS...WITH
VFR PREVAILING AFTER 03Z.  DRIER CONDITIONS TOMORROW SHOULD KEEP
THUNDER MORE ON THE ISOLATED SIDE AND FAVORING THE HIGHER TERRAIN.

&&

.FIRE WEATHER...
DRIER AIR WILL BEGIN TO FILTER INTO THE AREA ON SUNDAY...ALONG WITH
WARMING TEMPS ALOFT.  THIS ALL POINTS TOWARDS A DECREASE IN
THUNDERSTORM COVERAGE ON SUNDAY...WITH ISOLATED STORMS FAVORING THE
HIGHER ELEVATIONS.  A STRONG BACKDOOR COLD FRONT WILL PUSH
IN FROM THE NORTHEAST LATE MONDAY NIGHT.  THIS WILL RESULT IN COOLER
TEMPERATURES AND A SLIGHT BOOST IN LOW LEVEL MOISTURE TUESDAY...
BUT WIDESPREAD PRECIP IS NOT EXPECTED AT THIS TIME AS MOISTURE WILL
BE LACKING ALOFT.  THE FORECAST BECOMES MUCH MORE UNCLEAR BY MID-WEEK
AS A CUT-OFF LOW DEVELOPS OVER THE GREAT PLAINS.  FORECAST MODELS
GENERALLY KEEP US DRY AND COOL THROUGH THIS PERIOD...BUT THERE ARE
STILL A FEW OUTLIERS SUGGESTING THE LOW WILL SHIFT WESTWARD ALL THE
WAY TO ARIZONA...WHICH WOULD INCREASE THE CHANCES FOR SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 62  88  64  91  58 /  20  10  10   0  10
SIERRA BLANCA TX        56  87  57  89  52 /  20  10  10   0  10
LAS CRUCES              59  88  61  91  55 /  20  10  10   0  10
ALAMOGORDO              56  87  57  89  52 /  20  10  10   0  10
CLOUDCROFT              39  66  39  69  38 /  20  10  10  10  10
TRUTH OR CONSEQUENCES   55  86  57  88  53 /  20  10  10   0  10
SILVER CITY             52  82  54  84  51 /  20  10  10   0   0
DEMING                  58  87  59  89  54 /  20  10  10   0   0
LORDSBURG               58  87  59  89  54 /  20  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25
Hazardous weather outlook, Sep 19, 9:54 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1054 AM MDT SAT SEP 19 2009

NMZ022>025-030>032-TXZ055-056-201700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1054 AM MDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED MOUNTAIN
AND ISOLATED LOWLAND SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. PERIODS OF SMALL HAIL...HEAVY RAINFALL AND
WIND GUSTS TO 45 MPH ARE POSSIBLE. SOME LOCALIZED MINOR FLOODING
IS POSSIBLE ALONG DRAINAGES AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRYING TREND IS
EXPECTED TO OCCUR THROUGH THE PERIOD WITH LITTLE CHANCE FOR
SHOWERS OR THUNDERSTORMS. A STRONG COLD FRONT WILL PUSH INTO THE
AREA MONDAY NIGHT WITH STRONG WINDS AND MUCH COOLER TEMPERATURES
EXPECTED. UPSLOPE CONDITIONS ALONG THE EASTERN FLANK OF THE
SACRAMENTO MOUNTAINS MAY GENERATE FOG AND LIGHT RAIN AS FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 19, 3:45 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
445 PM MDT SAT SEP 19 2009

NMZ030-031-192345-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM-
445 PM MDT SAT SEP 19 2009

...NUMEROUS THUNDERSTORMS MOVING INTO THE SOUTHWEST DESERTS OF NEW
MEXICO THIS AFTERNOON...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF THUNDERSTORMS DEVELOPING OVER SOUTHEAST ARIZONA AND THE NEW
MEXICO BOOTHEEL. THESE STORMS WERE MOVING EAST ACROSS HIDALGO...
SOUTHERN GRANT...AND LUNA COUNTIES OF SOUTHWEST NEW MEXICO AT 15
MPH.

SOME OF THESE STORMS ARE STRONG AND WILL PRODUCE GUSTY WINDS TO 50
MPH AND BRIEF HAIL UP TO ONE-HALF INCH. IN ADDITION THESE STORMS ARE
LINING UP TO PRODUCE MULTIPLE ROUNDS OF HEAVY RAIN OVER SOME AREAS.
THIS COULD CAUSE ISOLATED AREAS OF HEAVY RAINFALL AND MINOR FLOODING
OF ARROYOS...DRAINAGES...LOW LYING AREAS...AND URBAN AREAS.

IF HEAVY RAIN FALLS OVER YOUR AREA BE SURE TO QUICKLY MOVE TO HIGHER
GROUND. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN
VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE
THROUGH THE AREA. FINALLY DO NOT DRIVE THROUGH AREAS WHERE WATER
COVERS THE ROADWAY. TURN AROUND...DONT DROWN.

BIRD
Special weather statement, Sep 19, 4:58 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
558 PM MDT SAT SEP 19 2009

NMZ024-032-200100-
SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
558 PM MDT SAT SEP 19 2009

...NUMEROUS THUNDERSTORMS MOVING INTO CENTRAL DONA ANA COUNTY THIS
EVENING...

AT 548 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST WERE
MONITORING A CLUSTER OF THUNDERSTORMS ON DOPPLER RADAR WHICH WERE
MOVING INTO CENTRAL DONA ANA COUNTY FROM THE WEST. ALL OF THESE
STORMS  ARE MOVING TO THE EAST AT 15 MPH. SEVERAL STORMS WILL PASS
THROUGH LAS CRUCES BETWEEN 600PM AND 700PM. A FEW OF THESE
THUNDERSTORMS ARE STRONG...CAPABLE OF PRODUCING WINDS UP TO 50 MPH
AND HAIL UP TO ONE HALF INCH IN DIAMETER IN OR NEAR LAS CRUCES. IN
ADDITION DANGEROUS CLOUD TO GROUND LIGHTING WILL ACCOMPANY THESE
STORMS.

PERSONS ENGAGED IN OUTDOOR ACTIVITIES OR ATTENDING OUTDOOR EVENTS
SHOULD CLOSELY MONITOR WEATHER CONDITIONS AND QUICKLY SEEK SHELTER
WITHOUT HESITATION IF STORMS MOVE TOWARD YOUR AREA.

FINALLY...ISOLATED AREAS OF HEAVY RAINFALL AND MINOR FLOODING OF
ARROYOS...DRAINAGES...LOW LYING AREAS...ROADWAYS...AND URBAN AREAS
IS POSSIBLE WITH SOME OF THESE STORMS. IF HEAVY RAIN FALLS OVER YOUR
AREA BE SURE TO QUICKLY MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH
AREAS WHERE WATER COVERS THE ROADWAY. TURN AROUND...DONT DROWN.

BIRD
Special weather statement, Sep 19, 5:31 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
631 PM MDT SAT SEP 19 2009

NMZ024-025-TXZ055-056-200145-
SOUTHERN SACRAMENTO MOUNTAINS NM-HUDSPETH TX-EL PASO TX-
TULAROSA BASIN/SOUTHERN DESERT NM-
631 PM MDT SAT SEP 19 2009

...STRONG THUNDERSTORMS MOVING INTO EL PASO AND OTERO COUNTIES...

AT 625 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AREAS OF THUNDERSTORMS ON DOPPLER RADAR OVER DONA ANA
COUNTY. THESE STORMS ARE MOVING EAST AT 10 TO 15  MPH AND WILL MOVE
INTO SOUTHWESTERN OTERO COUNTY...EL PASO COUNTY AND WESTERN HUDSPETH
COUNTY DURING THE NEXT HOUR. SOME STORMS MAY BE STRONG ENOUGH TO
PRODUCE WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER.
DANGEROUS CLOUD TO GROUND LIGHTING WILL ALSO ACCOMPANY THESE STORMS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CORNUDAS...FT HANCOCK...
MCNARY...CLINT...HORIZON CITY AND SPARKS.

PARK

The radar

The El Paso radar (KEPZ), 25 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
September 19, 7:10 PM MST
Where
El Paso County, 4.47 mi NW of Tobin
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.920, -106.440

Flash Flood, El Paso

When
September 19, 7:46 PM MST to 8:30 PM MST
Where
El Paso County, 5.44 mi NW of Tobin to 4.23 mi NNW of Tobin
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
31.940, -106.440

Nearly 2 inches of rain fell within 45 minutes in northeast El Paso, which resulted in rock slides and street closures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198247, 198246.